Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Memphis, TN

April 2, 20175 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2017, 6:29 PM CDT for 5 counties in Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Apr 2, 2017, 7:30 PM CDT
In force
61 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 5:26 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:21 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 2, 6:21 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 PM CDT Sun Apr 2 2017

.DISCUSSION...
Updated for 00Z Aviation discussion.

&&

.PREV DISCUSSION... /issued 357 PM CDT Sun Apr 2 2017/

DISCUSSION...

At 3PM, a dangerous situation is currently unfolding across
the majority of Louisiana at this hour. Latest GOES water vapor
imagery shows a large MCS over Louisiana at this hour downstream
of a large upper level cutoff low over west Texas. Latest surface
analysis places a 1004 mb low pressure center near the ArkLaTex
with a warm front extending southeastward across south central
Mississippi.

Here in the Mid-South, cirrus clouds have overspread the majority
of the area with overcast skies. Temperatures range from the mid
70s to lower 80s across the region. Dewpoints are steady in the
50s with southeast winds at the surface. Showers and thunderstorms
are beginning to move into our area from the southwest.

Short term...tonight through Wednesday...
The ongoing convection to our southeast is expected to quickly
push into our area over the next couple of hours. Showers and
thunderstorms will overspread the entire region by midnight and
continue into the overnight hours. The threat of severe weather
continues to remain somewhat limited. Short term Hi-Res models
show moisture pooling up the Mississippi River delta this evening
ahead of an approaching shortwave. Shear profiles show plenty of
curvature in the short term, but instability will be lacking
initially.

At this time, the best combination of shear and instability will
remain mostly to our south in closer proximity to the warm front.
This will confine the strongest storms to portions of northwest
Mississippi and southeastern Arkansas. The main threat still
appears to be damaging winds as shear is mostly unidirectional.
An increasing threat appears to be flash flooding. As multiple
shortwaves eject from the main trof over the next 12 hours or so,
a series of heavy rainfall will fall over north Mississippi and
portions of west Tennessee. The GFS and NAM continue to be the
most bullish, generating as much as 4 inches in about a six hour
period, while the Euro and SREF produce less than two inches.

By late Monday morning, the main complex of storms will push off
to our east and we will likely see a break from showers and
thunderstorms in its wake until early afternoon. Instability
looks decent ahead of the cold front, but a mid-level dry slot
will likely keep us capped. However, any storms that get going
could be strong with small hail and gusty winds as lapse rates
aloft will be healthy. Confidence in severe storms is low at this
time, as ongoing showers and clouds during the afternoon will
inhibit the amount of instability.

By Tuesday, All rain will be off to our east and we will see a
warm Spring day. Highs will be generally be in the 70s. Another
large trof will eject from the Central Plains on Wednesday. Models
are showing this system maturing as it moves east of our area,
thus warranting only a low chance of POPs during the day through
our area, with better chances just to our east.

Long term...Thursday through next weekend...
An upper level trof will remain over us through early in the
weekend. This will keep us in a cooler and cloudy regime. Highs
will generally only be in the 60s with lows in the 40s. Lows may
dip into the mid to upper 30s near the Tennessee River Valley on
Saturday morning. This timeframe will need to be watched for
potential frost, as the growing season is in full bloom. Stay
tuned.

AC3

&&

.AVIATION...

00Z TAFs

VFR to start...but conditions will drop to MVFR and IFR as heavier
rain showers and storms roll in during the first half of the
period. The strongest activity will be at TUP. Activity will
quickly wane before midnight at JBR...but linger at or in vicinity
at the other sites to near sunrise. After precipitation IFR/MVFR
stratus is anticipated through the morning...lifting to VFR around
noon. A few spotty showers will linger later in the period. East
to southeast winds will veer southwest later in the
period...increasing to 16-20kts with frequent gusts of 24-30 kts.
LLWS will also be present at the sites outside of convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 2, 8:55 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
855 AM CDT Sun Apr 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
855 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across portions of
the Mid-South during the evening and overnight hours. The risk
area includes east-central Arkansas and north Mississippi, as
well as the part of the Memphis metro area. The primary hazard
will be damaging winds with a secondary threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe thunderstorms again on Monday
across all of the Mid-South. The primary hazards will be large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

AC3

In the hours before

Local storm report, Apr 2, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     GLENDORA                33.83N 90.29W
04/02/2017                   TALLAHATCHIE       MS   EMERGENCY MNGR

            LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
            OFF RADAR.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 5:30 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.